FARGO — Two women are hospitalized here, one reportedly in a coma in an intensive care unit, after smoking marijuana that may have been laced with a harmful chemical, according to one of the victims.
Sierra Brown, 19, of Fargo, said she suffered numbness in her leg and was unable to walk before being brought to the emergency room at Sanford Medical Center on Sunday, June 9.
The other woman, also 19, was later brought to the hospital by ambulance after being found unresponsive by family members.
The next day at the hospital with her father Randall Brown in the room, Sierra Brown expressed worry for the other woman and described her as a childhood friend, turned girlfriend.
“All they can tell me is that she’s in a coma and she’s fighting for her life,” she said.
The Forum contacted the other woman’s parents, but they said Tuesday, June 11, that they did not want their daughter’s name published and declined to comment for this story.
Randall Brown described the situation as “terrible.”
“By the time I got to the hospital, the police were there and it was pretty frantic at that point," he said. "They had no idea what they were dealing with."
Early Monday morning, he posted about the incident on Facebook, saying teens, young adults and parents should be on the alert in case more "laced weed" is on the streets.
As of Tuesday night, Fargo police had not issued any warning.
A police spokesperson would only say that at 5:28 p.m. Sunday, officers responded to the 1000 block of Third Street North for a medical assist. They found a 19-year-old woman unresponsive but breathing, and she was taken to the hospital.
Police declined to release further information, only that the incident remains under investigation.
Randall Brown said based on the symptoms of the two women, doctors told him the marijuana may have been tainted with rat poison or insecticide, perhaps to mask the smell during transport, or it may have contained a synthetic drug.
Dr. Heidi Lako-Adamson, health officer for Fargo Cass Public Health, said some synthetic drugs are cut or mixed with toxic chemicals, like rat poison, to make the “high” last longer.
“This is very dangerous, especially with the type of marijuana that kids and adults are using these days,” she said.
‘I’m freaking out’
Sierra Brown said she bought the marijuana in Fargo on the evening of Saturday, June 8, from a person she was familiar with, and went to her girlfriend’s house.
The two women and another friend smoked one joint, watched Netflix and fell asleep, she said.
Brown said when she woke up the next morning, she had no feeling in her right leg. She thought she had slept on it wrong and went back to sleep, only to wake up around 2 p.m. with her leg still numb.
She called her father, who offered to take her to a doctor. However, he lives in Hillsboro, N.D., a 45-minute drive away. She started calling friends because she wanted to get to a doctor sooner.
“Because I’m like, I can’t walk. I’m freaking out,” Sierra Brown said.
At the same time, Brown was unable to wake her friend, but wasn’t overly concerned because she’s a heavy sleeper.
A few hours after arriving at the hospital, she received a call saying her friend was unresponsive and was being taken there by ambulance.
‘Off the charts’
Randall Brown said doctors told him his daughter had dangerously high levels of creatine kinase, or CK, in her system. CK is a type of protein that muscle cells need to function.
“The levels these girls had in their systems was off the charts. They’d never seen it,” Randall Brown said.
He said his daughter was diagnosed with rhabdomyolysis.
Dr. Lako-Adamson said the condition causes a breakdown of muscle, brought on by any number of medical issues, including heart attack, sepsis, a virus, or ingestion of a toxin. It can lead to kidney failure, neurological problems, loss of a limb, and death.
Randall Brown said while he was told CK levels are usually around 100, his daughter’s was at 26,000 when she was brought in, and her friend’s was even higher.
He said his daughter’s friend took the first hit off the joint that night, followed by his daughter and the third friend, who suffered no ill effects.
“I don’t know if there’s any sense to it, but it would seem like whatever it is was activated by the flame, and probably burns it off very quickly, but they both got a pretty heavy dose,” he said, referring to his daughter and her girlfriend.
Dr. Lako-Adamson said people are taking a chance with synthetic drugs, or drugs that could possibly be contaminated by toxic chemicals. “We don’t find out about this until someone dies, or is very sick,” she said.
‘Never should have happened’
Sierra Brown is expected to leave the hospital yet this week, and will be sent with a walker due to the weakness in her legs. She will require physical therapy to walk normally again.
She could also have kidney or other problems down the road, according to her father.
He said his daughter could have a prescription for medical marijuana, based on several conditions, including post-traumatic stress disorder and an anxiety disorder.
Even though medical marijuana was approved by North Dakota voters in 2016, it’s been slow to become available in the state.
Instead of seeking medical marijuana, his daughter buys pot off the streets to cope with her conditions, he said.
“This never should have happened,” he said.
Randall Brown also thinks there is likely more of the tainted marijuana out there.
“I don’t think this is the last we’re gonna hear of this,” he said.